Reported Adverse Drug Reaction Cases
- ADRAC. Hepatotoxicity with black cohosh. Aust Adv Drug React Bull 2006; 25:6
- Whiting P, Clouston A, Kerlin P. Black cohosh and other herbal remedies associated with acute hepatitis. MJA 2002; 177: 440-443.
- Lontos S, Jones R, Angus P, Gow P. Acute liver failure associated with the use of herbal preparations containing black cohosh. MJA 2003; 179: 390-391.
- Lynch CR, Folkers ME, Hutson WR. Fulminant hepatic failure associated with the use of black cohosh: a case report. Liver Transplantation 2006; 12: 989-992.
- Levitsky J, Alli T, Wisecarver J, Sorrell M. Fulminant liver failure associated with the use of black cohosh. Digestive Diseases and Sciences 2005; 50: 538-539.
Black cohosh and liver toxicity – an update
The herb Cimicifuga racemosa (black cohosh) is used predominantly for relieving the symptoms of menopause. The Bulletin first advised of an association between the use of products containing black cohosh and hepatotoxicity in April 2006.1 The TGA website advised of new labelling and consumer information for products containing black cohosh in February 2006.2
Up to the end of 2006, ADRAC had received 16 reports where an association between black cohosh and hepatotoxicity was suspected. Eleven were considered likely to be causally related to black cohosh and one was considered to be certainly related because of a recurrence of the reaction upon re-challenge.
Three of the patients with suspected black cohosh-induced hepatotoxicity underwent liver transplantation.
In the first case, the patient presented with jaundice one week after commencing a product containing black cohosh.3 Other causes of liver failure were excluded.
In the second case the patient was admitted to hospital with liver failure.4 She had been taking Nurofen 200 mg intermittently over 1 month and a herbal tonic containing black cohosh, ground ivy, golden seal, oats and ginkgo biloba for approximately 2 months, ceasing 1 month prior to development of jaundice. She reported dark urine prior to taking Nurofen. Her liver biopsy showed massive necrosis. Black cohosh was considered the most likely cause of the hepatic failure although other substances (particularly the ground ivy) may have contributed.
In the third case a woman experienced weakness and tiredness for approximately 2 months.5 She had been taking a product containing black cohosh for approximately 3 years but no other medications apart from multivitamins.
Her black cohosh dose was doubled 2 weeks after her initial symptoms of weakness and tiredness developed. An abdominal ultrasound 6 days after the dose increase was suggestive of hepatitis. The pathology on liver biopsy was consistent with drug-induced liver injury.
There have also been 2 published cases outside Australia describing hepatic failure requiring liver transplantation following the use of black cohosh.5,6
The TGA recently convened an Expert Advisory Group to undertake a critical review of the scientific literature relating to the safety and efficacy of black cohosh. The Group concluded that, on the basis of available evidence, there appears to be a very rare association between the consumption of black cohosh and liver toxicity.
As a result of the recent review, further changes to the labelling of products containing black cohosh are to be implemented to better inform consumers of this risk associated with the use of black cohosh.
Drug-induced liver injury should be suspected in all cases without a clear cause of abnormal liver enzymes. A full review of all medicines that a patient has been taking, including complementary medicines, is essential.Reference
Australian Adverse Drug Reactions Bulletin, Volume 26, Number 3, June 2007